Skip to content
Head just wont stop hurting
avatar
taurus51272 posted:
Last Wed. I had a very bad migraine, now to this day I keep getting headaches that just wont go away. I take my medicine and I am fine but the very next day my headache is back. Does anyone have any suggestions as to help control them because this medicine sure isn't cheap.
Reply
 
avatar
mosthelpfulgirl responded:
What medicine have you been taking, and how often? With this information, we might be able to help you better. The medicine you are taking might be causing your headaches to rebound. Also, do you know what caused your headache in the first place? Thanks. :smile:
 
avatar
taurus51272 responded:
I take Relpax, and when I get a headache I usually only have to take one a day and I am fine once the meds kick in but the next day my headache is back. This is the first time it has done this, this last bad migraine was the first real bad one in a long time was thinking maybe since it had been a while since I had had a bad migraine that maybe that was what was causing the headaches to happen. I haven't been doing anything different just go to work, pick up the kids and go home. I've notice that soaking in a hot tub to try and relax will help for a little bit but within a couple hours the headaches come back. Thanks very much for trying to help, any advice would be great.
 
avatar
mosthelpfulgirl responded:
Okay. If I remember correctly, isn't Relpax a triptan? Triptans are meant to be taken no more than twice a month. Some doctors believe you can take it twice a week, but many believe taking it this often can cause rebound headaches. I know you want to take something to get rid of the pain. Believe me, I know. I will give some suggestions at the end to help. Anything that causes vasoconstriction, or blood vessel constriction, will help get rid of the pain in the short run because it gets rid of vasodilation, or blood vessel dilation, which is what is causing you migraine pain. However, once the medicine wears off, your blood vessels can dilate back to where they were before. If you take the medicine over and over again, you cause rebound vasodilation, which means the blood vessels dilate worse than they had been before taking the medicine in the first place. I know this is not comforting. Caffeine also causes vasoconstriction, so anything over the counter with caffeine in it may not be good to take over and over again. In order to get over the roller coaster, so to speak, try taking over the counter medication without caffeine (ask your doctor about the highest possible dose you can take). Maybe you can take a couple at a time. Also, you may have some tension or tightness in your shoulders or neck to work out. Try neck stretches to help with this. Try massaging your scalp. That might be why the bath is helping. Anything you can do to relax and stop the migraine in its tracks is helpful. Some people find that sleeping helps. Hopefully after the rebounds go away, you'll wake up one day and the headache will be gone. Please feel free to read some of my other posts for more suggestions. I've often posted about a book that was extremely helpful to me. Or, read posts that other people have left. It's really helpful to know you are not alone, and to find all of the suggestions you can, so hopefully you find something that hits home for you. Please let me know if you have any more questions. Let us know how it turns out. :smile:
 
avatar
sophiespike responded:
Hi, I agree with everything mosthelpfulgirl says here, and in all of her previous posts. But for now, have you tried taking two Relpax in one day? My neurologist says it's ok to treat one headache a week this way, taking two tablets in the same day, but not repeating until the next week (this is where mosthelpfulgirl and I will have to agree to disagree :+). Also, when I have a migraine cycle that I can't break, the dr. calls in a steroid pack for me, where you take six pills the first day, 5 the next, and so on, and the steroid helps to decrease the swelling of the blood vessels and relieves the pain. You might want to ask him about that. The other suggestion I have for right now is an Occipital Nerve bock, where the dr. injects a steroid and a painkiller into the occipital nerve at the back of your head (it doesn't really hurt, just for a second). Maybe that will give some relief. Best wishes and luck to you. Hope something I mentioned will help. Feel better soon. Sandy
 
avatar
taurus51272 responded:
Just wanted to let you guys know that this morning when i woke up my head wasn't hurting, well at least for the moment it has stopped. I going to try and enjoy it while it last. Every minute without a headache is just wonderful even if it is just for a minute or two. By the way, what is the name of that book you were talking about? I might have to check it out. Thanks so much for everyones advice, im sure i will be back asking more questions.
 
avatar
mosthelpfulgirl responded:
I'm glad you are feeling better today. Let's hope that lasts for you. Sometimes just a sleep cycle can stop the process. And Sophiespike, it's fine with me if you disagree. What else is this panel for, if not to discuss differing ideas? And actually, I think we pretty much agree when it comes to the triptans and the steroids. I also think a steroid pack can be helpful in stopping a rebound cycle. Great suggestion. Not too often, as that can be counterproductive and harmful to the body. I'm sure you already know this though. The name of the book, taurus51272, is "Heal Your Headache: The 1-2-3 Program for Taking Charge of Your Pain" by David Buchholz, M.D. You can find reviews for it on Amazon and Barnes & Noble if you would like to read accounts from other migraine sufferers. I hope you find it as helpful as I did. Best wishes, and I hope your headache stays away.
 
avatar
lisahauer09 responded:
Hey taurus. :grin: The reason your headache persisted was because when you have a really bad mig it causes damage to the tissues and nerves in the area and after that you will be more sensitive to triggers. The brain has a weird mechanism where if you have had pain for a long time, it kinda stays that way, and nerves also take a long time to heal. A steroid pak is a very good way to stop the cycle temporarily. It worked great for me once,and I wish it would work again, but that's me not others. Triptans can be taken usually 9 a month. More than that and you might get into rebounds, or worse,they won't work anymore. They're all pretty much the same recipe,and I got used to them all,even the new ones when they came out didn't work. So I would only take them as a last resort, to hold on to your resources. Are you taking any preventatives? Seeing a nuerologist? Since you felt better after a warm bath, you might want to look into the suggestions of the other poster about your neck. Is it ever stiff? Do you have back pain at all?


Helpful Tips

Migraine Prevention MedicationsExpert
Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
Was this Helpful?
80 of 109 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center